Minerals // Potassium

Safety

Abnormally elevated blood serum potassium concentrations (‘hyperkalemia’) occur when potassium intake exceeds the capacity of the kidneys to eliminate it. Acute or chronic kidney (‘renal’) failure, the use of potassium-sparing diuretics, and insufficient aldosterone hormone secretion may result in the accumulation of excess potassium due to decreased urinary potassium excretion.

Hyperkalemia may also result from a shift of intracellular potassium into the circulation, which may occur with the rupture of red blood cells (hemolysis) or tissue damage (e.g., trauma or severe burns).

Oral doses greater than 18 grams taken at one time in individuals not accustomed to high intakes may lead to severe hyperkalemia, even in those with normal kidney function (25).

Symptoms of hyperkalemia may include tingling of the hands and feet, muscular weakness, and temporary loss of muscle function (’paralysis’). The most serious complication of hyperkalemia is the development of an abnormal heart rhythm (‘cardiac arrhythmia’), which can lead to cardiac arrest (29).

Tolerable upper intake levels

The European Food Safety Authority (26) and the U.S. Food and Nutrition Board (25) have decided that the available data are insufficient to establish an upper level for potassium.

Adverse reactions to potassium supplements

Gastrointestinal symptoms are the most common side effects of potassium supplements, including nausea, vomiting, abdominal discomfort, and diarrhea. Taking potassium with meals or taking a microencapsulated form of potassium may reduce gastrointestinal side effects.

The most serious adverse reaction to potassium supplementation is elevated blood serum potassium (‘hyperkalemia’). Individuals with abnormal kidney function and those on potassium-sparing medications should be monitored closely to prevent hyperkalemia (27, 28).

Drug interactions

Please note: 
Because of the potential for interactions, dietary supplements should not be taken with medication without first talking to an experienced healthcare provider.